High school students hospitalized after ingesting 'unknown substance'


    Licking Heights High School on Wednesday Feb. 6, 2019. (WSYX/WTTE)

    Two students at Licking Heights High School were taken to the hospital Wednesday morning after ingesting an "unknown substance," school officials said in a statement sent to parents.

    The school district said the Pataskala Police Department is leading the investigation. They believe it was a possible overdose.

    Two female students reported not feeling well before 9:00 a.m. Wednesday, according to the school's public information officer Mallory Sribanditmongkol. They went to the school clinic with elevated vitals and said they had an ingested an unknown substance. They were then taken to the hospital by EMS.

    Police say they were using a vape pen, and one of the girls sickened brought the substance to school, but they're still unsure what it is.

    "We did gather some evidence and that we are submitting to the lab for testing and based on that, there may potentially be some charges," said Deputy Michael Boals with the Pataskala Police Department. "(The substance) was found in possession of a student or students."

    School officials said while two students were taken to the hospital, they believe five students were involved. Superintendent Philip Wagner sent out a letter to parents encouraging them to talk about drug use to their kids.

    Dear Families:
    Our primary concern as a school district is the safety and well-being of our students and I am writing to provide an update about what occurred this morning and to dispel rumors. On Wednesday morning, two LHHS students were reported to be feeling unwell prior to the start of the school day. They reported to the clinic with elevated vitals and said they had ingested an unknown substance. In response, EMS was called to further evaluate the students and they were transported to an area hospital. We are limited to the amount of information we can share to protect the health and anonymity of minors and this is currently an active investigation with the Pataskala Police Department; however, I can share the total number of students involved may include up to five. We are grateful for our partnership with the Pataskala Police and the West Licking Joint Fire District, as well as, the cooperation of our school staff, safety officers and especially the high school administration for their swift response to this situation. How can you help? Now is the time to have conversations with your children about the use of unknown and/or illegal substances. Please remind your students of the following safety tips:
    If you see something, say something – please report any suspicious activity to a teacher or administrator.
    Don't do anything that makes you feel uncomfortable. Saying no is okay.
    Don't accept any food or drinks from someone you don't completely trust.
    Keep an eye out for your friends.
    Act responsibly. If you get caught doing something illegal (or you are with someone who is doing something illegal), you will have to face the consequences.
    Finally, please click on the links below for two recent publications by the Prevention Action Alliance that provides guidance when talking with your child(ren) about alcohol, tobacco and other recreational drug usage:
    https://preventionactionalliance.org/advocate/newsletters/know-whats-hidden-in-plainsight-part-i/
    https://preventionactionalliance.org/advocate/newsletters/know-whats-hidden-in-plainsight-part-ii/
    As always, if you have any questions, please don’t hesitate to contact us.
    Sincerely,
    Philip H. Wagner, Ph.D.
    Superintendent

    ABC 6/FOX 28 will continue to follow this story.

    News In Photos

      Loading ...